A Reaction or Just a Rash?

It’s a common scenario: Your child is ill with a cough, runny nose and a fever. You go to the doctor and what do you know—there is an ear infection too. So you start on the Amoxicillin and are well on your way to feeling better. Things start looking up, but a few days into the treatment a rash develops. It’s Saturday night, of course, and you call the office to talk to the on-call doctor. They tell you to stop the Amoxicillin and they’ll call in a non-Penicillin antibiotic. Now your child is labeled “Allergic to Penicillin” forever. Yuck.

A new study found that perhaps the penicillin allergy might not be so straightforward. A group in Switzerland looked at 88 children who developed a rash after being on an antibiotic. A few months later they tested them for allergies to these antibiotics. Only 12% had positive skin tests, and only 7% developed a rash when taking the antibiotic again. However 2/3 tested positive for a virus, which likely caused the cough, runny nose…AND the rash. The antibiotic was likely a red herring.
So what does this mean for you? If your child has been labeled penicillin allergic based only on a rash (no breathing problems, hives, swelling or other symptoms) it may be worth doing a medically supervised oral challenge test to see if the rash really equalled an allergy.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s